Alert archive / Kansas / Flash Flood Watches in 2020

Flash Flood Watch 1, NWS Dodge City, KS

May 24, 20209 counties in Kansas

NWS Dodge City, KS issued this flash flood watch at May 24, 2020, 3:12 AM CDT for 9 counties in Kansas. It took effect at May 24, 2020, 4:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 24, 2020, 3:12 AM CDT (08:12 UTC)
In effect from
May 24, 2020, 4:00 PM CDT
Expired
May 25, 2020, 3:30 AM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2532 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

603 
WGUS63 KDDC 240812
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Dodge City KS
312 AM CDT Sun May 24 2020


KSZ031-046-065-066-079>081-089-090-242100-
/O.NEW.KDDC.FF.A.0001.200524T2100Z-200526T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
312 AM CDT Sun May 24 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY
EVENING...

The National Weather Service in Dodge City has issued a

* Flash Flood Watch for portions of central Kansas and south 
  central Kansas...including the following in central ...
  Kansas...Ellis and Rush. in south central Kansas...Barber... 
  Comanche...Edwards...Kiowa...Pawnee...Pratt and Stafford. 

* From this afternoon through Monday evening

* Thunderstorms this afternoon and overnight will produce periods
  of heavy rainfall. Rainfall rate up to two inches an hour will
  be possible at times. Some areas late today and overnight may
  experience multiple rounds of this heavy rainfall and this could
  lead to flash flooding or flooding. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
229 
WGUS63 KDDC 241555
FFADDC

Flood Watch
National Weather Service Dodge City KS
1055 AM CDT Sun May 24 2020


KSZ031-046-065-066-079>081-089-090-251000-
/O.CON.KDDC.FF.A.0001.200524T2100Z-200526T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
1055 AM CDT Sun May 24 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM CDT THIS
AFTERNOON THROUGH MONDAY EVENING...

The Flash Flood Watch continues for

* Portions of central Kansas and south central Kansas... 
  including the following in central ...Kansas...Ellis and Rush. 
  in south central Kansas...Barber...Comanche...Edwards... 
  Kiowa...Pawnee...Pratt and Stafford. 

* From 4 PM CDT this afternoon through Monday evening

* Thunderstorms this afternoon and overnight will produce periods
  of heavy rainfall. Rainfall rate up to one inch an hour will be
  possible at times. Some areas tonight and early Monday morning 
  may experience multiple rounds of this heavy rainfall and this 
  could lead to flash flooding or flooding. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
562 
WGUS63 KDDC 250830
FFADDC

Flood Watch
National Weather Service Dodge City KS
330 AM CDT Mon May 25 2020


KSZ031-046-065-066-079>081-089-090-250930-
/O.CAN.KDDC.FF.A.0001.000000T0000Z-200526T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
330 AM CDT Mon May 25 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Kansas and south
central Kansas has been cancelled. 

There will be a chance for light rain showers along with a few 
widely scattered thunderstorms today. Heavy rainfall is no longer
expected. Rainfall totals from daybreak to 6 pm will range from 
1/4 to around 1/2 inch. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at May 24, 2:58 AM CDT, 14 minutes earlier.

Area forecast discussion, May 24, 2:58 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
258 AM CDT Sun May 24 2020

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(Today and tonight)
Issued at 239 AM CDT Sun May 24 2020

Models were in decent agreement with a surface cold front moving
across southwest Kansas this Sunday morning and then becoming
nearly stationary during the afternoon near or just east of a
Liberal to Dodge City to Hays line. This boundary late day will
then be the focus for afternoon thunderstorm development and some
of these storms may be severe given the 0-6km shear of 30 to 40
knots and MUCAPE values in excess of 3000 j/kg. Discrete
supercells look possible early in the event, especially near the
Oklahoma border where the front is more west to east then
southwest to northeast. Hail larger than 2 inches look possible
along with strong damaging winds.

Early this evening the hail threat will begin to decrease with
strong winds and heavy rain becoming the main hazard east of the
Hays to Dodge City line. In this area given periods of heavy
rainfall can be expected given the high precipitable water values.
Also based on the flow parallel to the surface boundary several
locations east of the Dodge City to Hays line could easily see
several rounds of these thunderstorms which will be producing
heavy rainfall. Given the potential for training thunderstorms
this early tonight plus another area of thunderstorms crossing
western Kansas after midnight and early Monday flooding will be a
concern for some locations along and east of highway 183. As a
result will issue a flash flood watch for locations along and
east of a Hays to Larned to Greensburg and Coldwater line.

As the storms that do develop along this surface boundary move
east northeast early tonight the late day convection that will be
developing over central Colorado will be approaching west central
and southwest Kansas. These storms will provide the best chance
for widespread rainfall as they cross western Kansas during the
overnight hours. The chance for severe weather with the
thunderstorms crossing western Kansas after midnight will not be
as high as the convection that will be possible between 21z
Sunday and 03z Monday.

.LONG TERM...(Monday through Saturday)
Issued at 239 AM CDT Sun May 24 2020

On Monday a cool dome of high pressure at the surface will begin
to build into western Kansas as an upper level trough slowly
slides east across the West Central High Plains. 850mb
temperatures are currently forecast to fall from the teens at 00z
Monday to the single digits by 00z Tuesday. Based on these cooling
temperatures forecast on Monday along with the clouds and
scattered precipitation the highs Monday afternoon may struggle to
climb into the mid to upper 60s. Highs in the 55 to 60 degree
range looks like a real possibility for portions of western Kansas
while south central Kansas may see afternoon temperatures in the
low to mid 60s.

An upper level low is forecast to develop over Oklahoma and north
Texas Tuesday as several weak upper level waves rotate around
this developing upper low. As each of these subtle waves rotate
around this upper low and across southern Kansas mid week there
will be ongoing chances for precipitation, especially across south
central Kansas given this will be located near a 700mb to 500mb
deformation zone. Clouds and precipitation chances that will
continue through mid week will also keep temperatures unseasonably
cool, especially across south central Kansas. Further west, near
the Colorado border, where some sunshine will be developing mid
week the highs are expected to begin to slowly warm back into the
mid 70s to near 80 degrees.

Dry and warmer conditions will begin to spread east across
western Kansas late week as the upper low slowly wobbles towards
Arkansas and Louisiana.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1217 AM CDT Sun May 24 2020

A low level wind shear group will be added to the 06z tafs given
that the NAM and HRRR both indicated a 45 to 50knot low level jet
over southwest Kansas between 06z and 11z Sunday. The surface
winds overnight will be south at 10 to 15 knots. A surface cold
front will cross southwest Kansas between 15z and 21z Sunday and
this boundary passes the southerly winds will shift to north
northeast. Scattered afternoon and evening thunderstorms will also
be possible along this cold front late today and early tonight.
Cloud bases this afternoon near these thunderstorms will range
from 3000 to 5000ft AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  55  61  50 /  50  80  60  30
GCK  81  52  63  47 /  30  80  50  10
EHA  81  51  62  47 /  30  70  50  20
LBL  85  54  64  49 /  30  70  50  20
HYS  82  55  66  51 /  50  80  70  30
P28  87  62  70  57 /  50  80  90  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this afternoon through Monday evening for
KSZ031-046-065-066-079>081-089-090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:34 PM CDTSpecial Weather StatementDDCMeade26 min
May 23, 7:55 PM CDTSevere Thunderstorm WarningDDCGray, Meade21 min
May 24, 5:12 PM CDTSpecial Weather StatementDDCTrego33 min
May 24, 5:21 PM CDTSpecial Weather StatementDDCFord39 min
May 24, 5:52 PM CDTSpecial Weather StatementDDCStafford38 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningDDCStafford47 min
May 24, 6:21 PM CDTSpecial Weather StatementDDCFord39 min
May 24, 6:29 PM CDTTornado WarningDDCStafford21 min
May 24, 6:48 PM CDTSpecial Weather StatementDDCClark42 min
May 24, 6:51 PM CDTSpecial Weather StatementDDCStafford39 min
May 24, 6:54 PM CDTSevere Thunderstorm WarningDDCStafford18 min

Nearby

Flash Flood Watches in Kansas, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.